Iowa, 2011Flooding in Iowa, March 21 to 31, 2011
March 21 to 31, 2011 · NWS DMX · 7 events in 6 counties and zones
A considerable amount of snow had accumulated during the previous winter across northern Iowa and southern Minnesota. As the snow melted, river levels rose across northern Iowa with numerous sites reaching minor to moderate flood levels.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $375,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A considerable amount of snow had accumulated during the previous winter across northern Iowa and southern Minnesota. As the snow melted, river levels rose across northern Iowa with numerous sites reaching minor to moderate flood levels. A couple of the sites, most notably Estherville and Cedar Falls, briefly reached low end major levels. It was fortunate that the snow melted relatively slowly and also the fact that no significant rainfall occurred during the melt. Rainfall that occurred later in the month was held in check by sub-freezing temperatures. The fact that reduced the flooding was a cold spell that moved into the state after the 22nd. Temperatures were highly variable during the month as is typical for this time of year as the weather transitions from winter to spring. A very mild period prevailed from the 14th through the 22nd but was followed by nine consecutive colder than normal days to finish out the month. Sibley recorded the March’s lowest temperature with a low of -5 on the 2nd while Shenandoah and Sidney tied for the highest temperatures with 81 readings on the 22nd. Temperatures for the month as a whole averaged slightly below normal over the northwest and a little above normal over the southeast. Precipitation was fairly evenly distributed throughout the month and was generally greater than normal over the northeast one-third of Iowa and well below normal over the western third of the state. About half of the month’s precipitation came in two storms. The first storm, on the 8th-9th, started with rain statewide but transitioned to snow over the northwestern two-thirds of Iowa. Greatest snow amounts of three to five inches fell over north central and northeast Iowa while rain totals locally exceeded an inch over the southeast. The second event on the 22nd-23rd brought thunderstorms and rainfall statewide with rain amounts up to two inches over parts of north central Iowa. Damage from the river flooding was limited to agricultural areas for the most part. Considerable advance preparation in more flood prone areas also helped to reduce losses.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 21, 2:30 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Mar 21, 2:30 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT MON MAR 21 2011
.SHORT TERM /TONIGHT/...
THETA-E ADVECTION WILL CONTINUE TO LIFT NORTH THROUGH IOWA OVERNIGHT
AND EXPECT A FEW SHOWERS AND THUNDERSTORMS TO SPROUT FROM CENTRAL TO
NORTHERN IOWA THE REMAINDER OF THE AFTERNOON AND INTO EARLY THIS
EVENING. THE LOW LEVEL JET INCREASES SIGNIFICANTLY OVER BETWEEN 03Z
AND 09Z ACROSS ERN KANSAS AND NEBRASKA AND WILL APPROACH 60-65KTS
LATE TONIGHT. THIS WILL FOCUS STRONG MOISTURE TRANSPORT ESPECIALLY
OVER WRN IA AND EXPECT A CLUSTER OF STORMS TO DEVELOP OVER WRN AND
CNTRL IA. MUCAPES IN EXCESS OF 1000 J/KG AND MID LEVEL LAPSE RATES
GREATER THAN 8 C/KM SHOULD PROMOTE A FEW STRONG TO SEVERE HAILERS.
IN THE LOW LEVELS...MOISTURE SHOULD BECOME TRAPPED UNDER INCREASING
INVERSION WITH ANOTHER STRATUS DECK DEVELOPING. BREEZY SOUTHEAST
WINDS SHOULD PREVENT WIDESPREAD DENSE FOG STILL VSBYS LIKELY WILL
DECREASE...ESPECIALLY ACROSS THE NORTH. SFC WARM FRONT SHOULD REACH
THE FAR SOUTH BY 12Z.
.LONG TERM /TUESDAY THROUGH SUNDAY/...
VERY LITTLE HAS CHANGED IN OVERALL FORECAST THINKING OF THE
EVOLUTION OF THE SYSTEM THAT WILL AFFECT CENTRAL IOWA THROUGH
WEDNESDAY. LIKEWISE...THERE IS STILL SOME UNCERTAINTY REGARDING
TIMING OF THE FRONT LIFTING ACROSS THE CWA AND THE LOCATION OF THE
SURFACE LOW. THE NAM BEING THE OUTLIER HERE KEEPING THE SURFACE LOW
TO THE SOUTH AND MOVING IT ACROSS SOUTHERN IOWA DURING THE DAY
TOMORROW. HOWEVER THE NAM HANDLED YESTERDAYS/ CONVECTION WELL AND
THE 06Z RUN ALSO PAINTED SOME LIGHT POPS ALONG I-80 TODAY WHERE WE
HAD SOME CELLS POP. ALL OTHER MODELS LIFT THE LOW NORTHEAST PLACING
THE SURFACE LOW IN CENTRAL/NORTH CENTRAL IOWA. THE DIFFERENCE HERE
BEING A WARM FRONT THAT IS STRETCHED ACROSS I-80 DURING PEAK HEATING
OR ONE THAT IS CONSIDERABLY FURTHER TO THE NORTH. ALOFT THE UPPER
WAVE LIFTS ACROSS WESTERN IOWA THROUGH 03Z WEDNESDAY BEFORE A CLOSED
LOW EVOLVES OVER THE NORTHERN PLAINS THIS WILL THEN PUSH SLOWLY EAST
THROUGH WEDNESDAY NIGHT. IN ADDITION TO THE FORCING AND SHEAR WITH
THIS SYSTEM...WAVES OF THETA-E ADVECTION MOVE ACROSS THE CWA THROUGH
TUESDAY NIGHT. COLDER AIR WILL MOVE INTO THE CWA WEDNESDAY/WEDNESDAY
NIGHT AND LINGERING PRECIP AS A LOBE OF THE LOW MOVES BACK ACROSS
NORTHERN IOWA WILL BE A MIX AND POSSIBLY CHANGE OVER TO SNOW OVER
NIGHT UP NORTH.
AS FOR SEVERE POTENTIAL TUESDAY/TUESDAY NIGHT...INGREDIENTS THERE
FOR A SEVERE EVENT. JUST WISH THERE WAS BETTER CONSENSUS ON
LOCATION. POSITION OF THE FRONTAL BOUNDARY AND SURFACE LOW MAKE IT
DIFFICULT TO ASCERTAIN THE BEST LOCATION BUT THERE IS A NARROW BAND
OF CAPE PUSHING INTO SOUTHERN IOWA LATE IN THE DAY AND SOUNDING
SUGGEST THE POTENTIAL TO GO SURFACE BASED ALONG/NEAR THE DRY LINE
AND TRIPLE POINT...WHEREVER THAT MAY END UP. SEVERE POTENTIAL FOR
LARGE HAIL AND DAMAGING WINDS WITH AT LEAST ISOLATED TORNADOES FROM
21Z THROUGH MID EVENING. UPPER LEVEL WINDS ARE 50+KTS SO STORMS
WILL BE MOVING VERY FAST.
BEYOND MID WEEK...AGAIN LITTLE CHANGE TO CURRENT THINKING. RIDGING
BUILDS INTO THE AREA THURSDAY BUT SEVERAL WEAK SHORT WAVES WILL
FLATTEN THE RIDGE AND BRING CHANCES FOR PRECIP. COLD TEMPS WILL
MEAN A MIX IS LIKELY WITH RAIN AND SNOW DURING THE DAY AND SNOW
NORTH AT NIGHT.
&&
.AVIATION...21/18Z
STRATUS IS EXPECTED TO DIMINISH OVER THE NORTH THIS AFTERNOON. CIGS
ARE EXPECTED TO REDEVELOP AND LOWER AGAIN OVERNIGHT ALONG WITH
INCREASING THUNDERSTORM CHANCES. THE STORMS ARE MOSTLY LIKELY THIS
EVENING THOUGH 09Z. LIFR TO IFR CIGS AND SOME FOG IS LIKELY OVER THE
NORTH LATE TONIGHT THROUGH TUESDAY MORNING WITH VFR RETURNING TO THE
FAR SOUTH LATE IN THE PERIOD.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...DONAVON
LONG TERM...FAB
AVIATION...DONAVON
Hazardous weather outlook, Mar 21, 3:02 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
402 PM CDT MON MAR 21 2011
IAZ033>037-044>050-057>062-070>075-081>086-092>097-222115-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
402 PM CDT MON MAR 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY THIS EVENING THOUGH A
FEW STORMS ARE POSSIBLE LATE THIS AFTERNOON. A FEW STORMS COULD
BE SEVERE FROM LATE AFTERNOON INTO EARLY TONIGHT...WITH LARGE HAIL
THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PERIODS OF THUNDERSTORMS ARE EXPECTED ON TUESDAY AND TUESDAY
EVENING. SOME STORMS COULD BE SEVERE ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS...WITH ALL MODES OF SEVERE WEATHER
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATE IN THE DAY ON TUESDAY.
IAZ004>007-015>017-023>028-038-039-222115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-GRUNDY-BLACK HAWK-
402 PM CDT MON MAR 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING AND
CONTINUE TO MOVE ACROSS THE AREA AT INTERVALS. A FEW STORMS COULD
BE SEVERE MAINLY OVERNIGHT...WITH LARGE HAIL THE PRIMARY THREAT.
MINOR TO POSSIBLY MODERATE FLOODING IS OCCURRING OR EXPECTED ALONG
STREAMS AND RIVERS IN NORTHERN IOWA. RIVER FLOOD WARNINGS ARE
ALREADY IN EFFECT IN SOME AREAS. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PERIODS OF THUNDERSTORMS ARE EXPECTED ON TUESDAY AND TUESDAY
EVENING. SOME STORMS COULD BE SEVERE ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS...WITH ALL MODES OF SEVERE WEATHER POSSIBLE.
MINOR TO POSSIBLY MODERATE FLOODING IS OCCURRING OR EXPECTED ALONG
STREAMS AND RIVERS IN NORTHERN IOWA. RIVER FLOOD WARNINGS ARE
ALREADY IN EFFECT IN SOME AREAS. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATE IN THE DAY ON TUESDAY.
FAB
In the hours before
Local storm report, Mar 21, 10:56 AM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1156 AM CDT MON MAR 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HAIL 1 NNW DES MOINES 41.59N 93.62W
03/21/2011 E0.88 INCH POLK IA TRAINED SPOTTER
INTERSECTION OF I35 AND GRAND AVENUE
&&
DEROYLocal storm report, Mar 21, 11:49 AM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1249 PM CDT MON MAR 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM HAIL 1 S RUNNELLS 41.50N 93.36W
03/21/2011 E1.00 INCH POLK IA BROADCAST MEDIA
REPORTED .98 INCH DIAMETER HAIL JUST SOUTH OF RUNNELS
&&
DONAVONFlood, Black Hawk
- When
- March 21, 3:45 PM CST to March 27, 5:07 PM CST
- Where
- Black Hawk County, 1.77 mi E of Benson to 1.36 mi NNW of North Cedar
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $75,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.548, -92.515
Flood, Black Hawk
- When
- March 21, 11:00 PM CST to March 28, 7:24 AM CST
- Where
- Black Hawk County, 1.77 mi E of Benson to 0.81 mi NNW of North Cedar
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.548, -92.515
Flood, Cerro Gordo
- When
- March 22, 10:40 PM CST to March 24, 3:15 AM CST
- Where
- Cerro Gordo County, 5.02 mi E of Portland to 4.78 mi NNW of (Mcw)mason City Muni
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.137, -93.031
Flood, Butler
- When
- March 23, 10:15 PM CST to March 25, 9:15 PM CST
- Where
- Butler County, 2.48 mi SSW of Packard to 2.29 mi E of Packard
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.819, -92.746
Flood, Palo Alto
- When
- March 24, 3:00 PM CST to March 31, 11:59 PM CST
- Where
- Palo Alto County, 1.06 mi NE of Graettinger to 2.92 mi WSW of Emmetsburg Arpt
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.241, -94.756
Flood, Humboldt
- When
- March 24, 6:15 PM CST to March 31, 11:59 PM CST
- Where
- Humboldt County, 0.53 mi S of Humboldt Muni Arpt to 1.07 mi S of Dakota City
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.722, -94.249
Flood, Bremer
- When
- March 25, 7:15 AM CST to March 26, 5:55 AM CST
- Where
- Bremer County, 2.11 mi E of Babcock to 0.34 mi WNW of Denver
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.679, -92.438
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Winter Weather in Arizona, March 21 to 22, 20111 death · 10 injured · 58 kt wind · 5 events
- Hail and High Wind in Arizona, March 21, 20111 death · 2 injured · 54 kt wind · 2 events
- Hail and Damaging Winds in Ohio, March 21, 2011$12,000 · 1.25 in hail · 16 events
- Drought in Texas, March 21 to 31, 2011$21,000 · 3 events
- Hail in West Virginia, March 21, 2011$9,000 · 1.75 in hail · 15 events
- Heavy Snow in Montana, March 21 to 23, 201114 events
- Damaging Wind and Lightning Strike in Virginia, March 21, 20111 injured · $12,000 · 50 kt wind · 2 events
- High Wind in New Mexico, March 21, 201161 kt wind · 8 events
- High Surf in Hawaii, March 21 to 26, 20118 events
- Winter Weather in Colorado, March 21 to 23, 20118 events
- Hail in Kentucky, March 21, 20111 in hail · 7 events
- Blizzard in Montana, March 21 to 23, 20117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283421, 283420, 283417, 283418, 283415, 283416, 283419.